Alert archive / Texas / Freeze Warnings in 2012
Freeze Warning 4, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this freeze warning at Dec 10, 2012, 2:01 PM CST for Terrell County, Texas. It took effect at Dec 11, 2012, 4:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2012, 2:01 PM CST (20:01 UTC)
- In effect from
- Dec 11, 2012, 4:00 AM CST
- Expired
- Dec 11, 2012, 8:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2479 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -189 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
329 WWUS74 KMAF 102001 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CST MON DEC 10 2012 ...FREEZE WARNING IN EFFECT FOR THE PRESIDIO VALLEY... ...HARD FREEZE WARNING IN EFFECT FOR TERRELL COUNTY... .SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA TONIGHT WITH MOSTLY CLEAR SKIES. THIS WILL RESULT IN TEMPERATURES FALLING BELOW 32 DEGREES. THE FIRST FREEZE FOR THE PRESIDIO VALLEY WILL BE POSSIBLE TONIGHT FROM THESE CONDITIONS. THE FIRST HARD FREEZE WILL BE POSSIBLE IN TERRELL COUNTY AS TEMPERATURES ARE EXPECTED TO FALL BELOW 28 DEGREES FOR A FEW HOURS EARLY TUESDAY MORNING. TXZ079-111015- /O.NEW.KMAF.FZ.W.0004.121211T1000Z-121211T1400Z/ PRESIDIO VALLEY- INCLUDING THE CITY OF...PRESIDIO 201 PM CST MON DEC 10 2012 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CST TUESDAY. * EVENT...FIRST WIDESPREAD FREEZE. * TIMING...TUESDAY MORNING. * IMPACTS...SENSITIVE PLANTS AND ANIMALS WILL NEED TO BE SHELTERED. * TEMPERATURES...29 TO 32 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ TXZ082-111015- /O.NEW.KMAF.FZ.W.0004.121211T1000Z-121211T1400Z/ TERRELL- INCLUDING THE CITY OF...SANDERSON 201 PM CST MON DEC 10 2012 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CST TUESDAY. * EVENT...HARD FREEZE. * TIMING...TUESDAY MORNING. * IMPACTS...SENSITIVE PLANS AND ANIMALS WILL NEED TO BE SHELTERED. PRECAUTIOUS STEPS WILL BE NEEDED FOR SENSITIVE EQUIPMENT LEFT OUTSIDE DURING THE EARLY MORNING HOURS. * TEMPERATURES...25 TO 28 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
1 follow-up statement
654 WWUS74 KMAF 111039 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 439 AM CST TUE DEC 11 2012 ...FREEZE WARNING IN EFFECT FOR THE PRESIDIO VALLEY... ...HARD FREEZE WARNING IN EFFECT FOR TERRELL COUNTY... .SURFACE HIGH PRESSURE OVER THE AREA ALONG WITH CLEAR SKIES WILL RESULT IN TEMPERATURES FALLING BELOW 32 DEGREES. THE FIRST FREEZE FOR THE PRESIDIO VALLEY IS EXPECTED FROM THESE CONDITIONS...WHILE THE FIRST HARD FREEZE IS EXPECTED IN TERRELL COUNTY. TEMPERATURES ARE EXPECTED TO FALL BELOW 28 DEGREES FOR A FEW HOURS THIS MORNING. TXZ079-111400- /O.CON.KMAF.FZ.W.0004.000000T0000Z-121211T1400Z/ PRESIDIO VALLEY- INCLUDING THE CITY OF...PRESIDIO 439 AM CST TUE DEC 11 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * EVENT...FIRST WIDESPREAD FREEZE. * TIMING...THIS MORNING. * IMPACTS...SENSITIVE PLANTS AND ANIMALS WILL NEED TO BE SHELTERED. * TEMPERATURES...29 TO 32 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ TXZ082-111400- /O.CON.KMAF.FZ.W.0004.000000T0000Z-121211T1400Z/ TERRELL- INCLUDING THE CITY OF...SANDERSON 439 AM CST TUE DEC 11 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING... * EVENT...HARD FREEZE. * TIMING...THIS MORNING. * IMPACTS...SENSITIVE PLANTS AND ANIMALS WILL NEED TO BE SHELTERED. * TEMPERATURES...25 TO 28 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Dec 10, 1:58 PM CST, 3 minutes earlier.
Area forecast discussion, Dec 10, 1:58 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CST MON DEC 10 2012
.DISCUSSION...
SURFACE HIGH PRESSURE IS ALREADY TO THE E THIS AFTERNOON AND LIGHT
SE WINDS HAVE DEVELOPED IN MOST PLACES. TEMPS ARE ONLY IN THE U30S
AND 40S TODAY ACROSS THE PLAINS AND WITH DRY AIR/LIGHT WINDS
OVERNIGHT THIS WILL BE A GOOD SETUP FOR A WIDESPREAD HARD FREEZE
TUESDAY MORNING. WILL OPT TO ISSUE A FREEZE WARNING FOR THE RIO
GRANDE AND TERRELL COUNTIES WHERE TEMPERATURES STAYED ABOVE FREEZING
THIS MORNING. A MID LEVEL SHORTWAVE TROF WILL PASS LATE TUE PM WITH
A SECONDARY SURGE OF HIGH PRESSURE AND HIGHS TEMPERATURES FROM THE
U40S TO MID 50S ARE VERY REASONABLE. MID LEVEL FLOW WILL BACK TO W
WEDNESDAY PM INDUCING LEE TROFFING AND GUSTY S WINDS. THE AIR WILL
STILL BE VERY DRY FACILITATING A WARM UP INTO THE 55-65 DEGREE
RANGE FOR THE PLAINS. HIGH TEMPERATURES WILL CLIMB ANOTHER 5 DEGREES
THURSDAY UNDERNEATH INCREASED SW FLOW ALOFT AND MOSTLY SUNNY SKIES.
CONCERN FOR FRIDAY IS A POWERFUL UPPER LOW THAT LIFTS FROM THE DESERT
SW. THERE HAS BEEN SOME RECENT VARIABILITY WRT TIMING/PLACEMENT OF
WHERE THE LOW/MID LEVEL SPEED MAXIMA WILL COME OUT. AT THIS POINT THERE
IS POTENTIAL FOR A WIND STORM ON FRIDAY AS THE 80-90KT 5H JET
EVENTUALLY COMES OUT FROM FAR W TX INTO THE SOUTH PLAINS. 7H (~10KFT
MSL) SPEED MAXIMA OF 50-60KTS SUGGEST ADVISORY CRITERIA WILL BE POSSIBLE
OR EVEN LIKELY FOR VAN HORN/LOWER ELEVATIONS OF DAVIS MTNS/UPPER
TRANS PECOS/SE NM/W PB AND HIGH WINDS IN THE GDP/DAVIS MTNS. LIGHT
PRECIP WILL BE POSSIBLE TOO IN THE FAR W-NW CWFA BUT WITH WLY LOW LEVEL
WINDS THE AMOUNTS WILL BE INSIGNIFICANT AND BEING HIGH BASED ANY PRECIP
MAY ACTUALLY ENHANCE THE WIND POTENTIAL. THIS SYSTEM WOULD BE PUSHING
A PACIFIC FRONT THRU THE AREA IN AFTERNOON...SO TIMING OF FRONT WILL
DETERMINE IF IT IS A COOL WIND STORM. COOLER SATURDAY IN WAKE OF THE
FRONT (55-65)...IT STILL MAKE BE GUSTY ON SATURDAY TOO. PATTERN REMAINS
PROGRESSIVE WITH ANOTHER TROF PASSING SUNDAY OR MONDAY WITH HIGH
TEMPERATURES NEAR NORMAL TO JUST ABOVE.
&&
.FIRE WEATHER...
DRY AIR WILL REMAIN IN PLACE THROUGH MIDWEEK WITH MIN RH'S DOWN INTO
THE TEENS ACROSS THE AREA BOTH TUESDAY AND WEDNESDAY. WINDS WILL
REMAIN LIGHT ON TUESDAY BUT PICK UP FROM THE SOUTH NEAR 15 MPH OVER
THE PERMIAN BASIN...MAKING FOR ELEVATED FIRE WX CONDITIONS ON WEDNESDAY.
MODELS ARE STILL INDICATING FRIDAY COULD BE WINDY/VERY WINDY BUT DON/T
YET AGREE ON THE TIMING/LOCATION OF THE STORM SYSTEM. TEMPERATURES ARE
EXPECTED TO BE ABOVE NORMAL, BUT THERE IS STILL A QUESTION OF HOW DRY
IT WILL BE.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 20 53 24 61 / 0 0 0 0
BIG SPRING TX 22 54 24 62 / 0 0 0 0
CARLSBAD NM 23 53 20 65 / 0 0 0 0
DRYDEN TX 27 58 30 63 / 0 0 0 0
FORT STOCKTON TX 29 59 33 67 / 0 0 0 0
GUADALUPE PASS TX 28 47 29 58 / 0 0 0 0
HOBBS NM 19 52 25 59 / 0 0 0 0
MARFA TX 14 54 18 62 / 0 0 0 0
MIDLAND INTL AIRPORT TX 20 53 23 62 / 0 0 0 0
ODESSA TX 21 53 25 61 / 0 0 0 0
WINK TX 21 58 22 67 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FREEZE WARNING FROM 4 AM TO 8 AM CST TUESDAY FOR THE FOLLOWING
ZONES... PRESIDIO VALLEY...TERRELL.
&&Hazardous weather outlook, Dec 10, 10:18 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1018 AM CST MON DEC 10 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111630- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1018 AM CST MON DEC 10 2012 /918 AM MST MON DEC 10 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ANOTHER FREEZE TO HARD FREEZE IS EXPECTED TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS POTENTIAL FOR A WIND STORM ON FRIDAY ACROSS MUCH OF THE AREA...ESPECIALLY IN THE MOUNTAINS...THE UPPER TRANS PECOS... SOUTHEAST NEW MEXICO...AND THE WEST AND NORTHWEST PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Dec 10, 10:04 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1004 AM CST MON DEC 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM SNOW CARLSBAD 32.40N 104.24W
12/10/2012 M0.1 INCH EDDY NM TRAINED SPOTTER
0710 AM SNOW ARTESIA 32.85N 104.43W
12/10/2012 E0.5 INCH EDDY NM PUBLIC
0710 AM SNOW MCDONALD 33.14N 103.32W
12/10/2012 E0.5 INCH LEA NM TRAINED SPOTTER
0710 AM SNOW TATUM 33.26N 103.32W
12/10/2012 M0.3 INCH LEA NM LAW ENFORCEMENT
ROADS WERE SLICK
&&
HLUCHANNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.